Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Taking MP6, prednisone and increasing dose of Lialda. Been unstable. Suggest?

User rating for this question
Answered by

Practicing since : 2000
Answered : 1410 Questions
I need a gastroenterologist who deals with ulcerative colitis. I am concerned about my daughter being placed on MP6, prednisone and increasing dose of Lialda for a flare of her UC. She has been very stable and decided to decrease her meds. Had a colonoscopy yesterday with obvious change in her disease but these medications have drastic side effects
Posted Sun, 18 Aug 2013 in Digestion and Bowels
Answered by Dr. Amit Jain 1 hour later
Hello! Thanks for putting your query in XXXXXXX I am a Gastroenterologist (DM).

Please upload the following:

1.symptoms she is having like what is the stool frequency, how many of them contain blood, any abdominal pain or fever
2.Any blood investigations done recently like CBC, ESR, CRP, Serum electrolytes
3. Report of colonoscopy with report of biopsy if taken
4. When MP6 was started, and what were her symptoms, on what medications she was at that time
5. How many times she was given steroids, if she is refractory to steroids or she developed any side effects from steroid (prednisone)
6.At what dose of prednisone and 6 MP she is on and for what duration
7. Duration and extent of ulcerative colitis

I think you can understand without knowing these all it will be difficult for me to advise. What you can do upload the prescriptions and reports and answer above query as soon as possible

Remain in touch and give feedback
Above answer was peer-reviewed by
Follow-up: Taking MP6, prednisone and increasing dose of Lialda. Been unstable. Suggest? 34 minutes later
Stools are mostly normal to loose with occasional streaking of blood. No XXXXXXX blood or mucus
All labs have been within normal range
Colonoscopy was done yesterday. Showed definitive change from study done five years ago with infllammation, swelling and was difficult for doctor to complete study due to fear of perforation or septicemia potential.
She is to start MP6 50 mg daily, prednisone 40 mg daily and Lialda 4 tabs daily.
I believe the Lialda is 400 mg = 1600 mg daily.
She was on entacort one time and developed severe headaches which subsided. She was on it for approximately 2 months.
Her physician said that the plan was to do both MP6 and prednisone for up to 12 weeks and then taper prednisone and leave her on MP6.
She was diagnosed with UC at age 15. Has done very well with only 2 flares, one 4 years ago and this one. She is completely pain free with minimal bleeding and diarrhea. She stools probably 4 times a day and the streaking with blood started about 2 weeks ago. My concerns are the horrible side effects of these medications. When she had the first flare up four years ago the Lialda and the entacort worked well and then she was only on the Lialda which she had reduced to 2 per day. I am sorry I do not have her reports with me. I am a nurse and I am working today and I just am trying to decide if we need a second opinion. Is this the normal dosing of MP6 and prenisone for an exacerbation of these symptoms? I appreciate your time and comments. Thank you
Answered by Dr. Amit Jain 1 hour later
Thanks for feedback.
Suggest that this is her second flare which is moderate in severity.
Neither she has developed any side effect on steroids.

I think she can be well controlled on steroids(prednisone) 40 mg/ day for 4weeks which can then be tapered once she went in remission, but 40mg/day should be continued for at least 4 weeks, after which dose of steroid can be tapered in another 4-6weeks. Meanwhile she should continue with mesalamine at a dose of 2400mg/day, also take tablet folvite along with it. Avoid milk and milk products.

6MP has special indications which is not present in your daughter like disease refractory to steroids, if patient devlopes side efffects on steroids, also if there are more than 2 flare in a year which required steroids for remission. So these all are not present in your daughter as you have mentioned. So I will advise steroids and mesalamine in dose I mentioned above. After tapering of dose of steroids after 8 weeks, she should be on mesalamine at least 1200mg/ day as a maintainence dose along with tablet folvite.

May also add a pro and prebiotic combination like tab velgut thrice a day

One thing you haven't mentioned is extent of disease which matters alot like if it is only distal disease like involvement of rectum and sigmoid colon then mesalamine can be given as a suppository per anus and steroids can be given as foam enema (Entofoam). If it is left sided or pancolitis (involvement of whole colon) then the above mentioned treatment is to be given

Few more things:
1.Dose of mesalamine which she was using is low
2. Entocort (budesonide) usually is release in small intestine so is not much effective

I hope I have answered your query and it will help you, In case any other query will be most welcome
Above answer was peer-reviewed by
Follow-up: Taking MP6, prednisone and increasing dose of Lialda. Been unstable. Suggest? 30 minutes later
Dr. XXXXXXX thank you so much. I am sorry I don't have reports for your review. Most of her disease has been left sided with a slight disease noted on last colonoscopy of right side. She is just so pain free and low stooling and minimal bleeding that I just want to be sure we are headed in the right direction. I really appreciate your review and I may use this service again. Can I ask specifically for you if I have further questions? You have helped a very worried mother and I so appreciate your time. Davette XXXXXXX
Answered by Dr. Amit Jain 6 hours later
Most welcome and thanks for appreciation.

If you have any query please let me know. Thanks once again. Remain in touch
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor